Paradoxical topiramate-induced hyperphagia successfully treated with phentermine in a woman with migraine

J Clin Neurosci. 2015 Aug;22(8):1363-4. doi: 10.1016/j.jocn.2015.02.009. Epub 2015 Apr 22.

Abstract

We report a 49-year-old female migraineur who experienced paradoxical hyperphagia and concurrent intrusive food thoughts leading to rapid weight gain and a substantial increase in waist circumference. A significant reduction in migraine frequency was also observed during topiramate treatment, a widely used migraine prophylactic agent which is generally associated with weight loss. Withdrawal of topiramate saw appetite return to baseline levels, however, migraine frequency was again increased. Topiramate was reinitiated in combination with phentermine, a drug indicated for weight management, without reoccurrence of adverse effects. Migraine control was maintained and progressive weight loss ensued. Combination treatment with phentermine may be a useful strategy should other patients experience this adverse reaction while gaining therapeutic anti-migraine benefit from topiramate.

Keywords: Hyperphagia; Migraine; Phentermine; Topiramate; Weight gain.

Publication types

  • Case Reports

MeSH terms

  • Appetite Depressants / administration & dosage*
  • Drug Therapy, Combination / methods
  • Female
  • Fructose / administration & dosage
  • Fructose / adverse effects
  • Fructose / analogs & derivatives*
  • Humans
  • Hyperphagia / chemically induced*
  • Male
  • Middle Aged
  • Migraine Disorders / drug therapy*
  • Neuroprotective Agents / administration & dosage
  • Neuroprotective Agents / adverse effects*
  • Phentermine / administration & dosage*
  • Topiramate
  • Weight Gain / drug effects

Substances

  • Appetite Depressants
  • Neuroprotective Agents
  • Topiramate
  • Fructose
  • Phentermine